Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 16, 2021, 3:08 PM MDT for Las Animas County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 3:08 PM MDT (21:08 UTC)
- Expired
- Jul 16, 2021, 3:30 PM MDT
- In force
- 22 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764 WWUS85 KPUB 162108 SPSPUB Special Weather Statement National Weather Service Pueblo CO 308 PM MDT Fri Jul 16 2021 COZ094-162130- Eastern Las Animas County CO- 308 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 330 PM MDT... At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles west of Kim, or 38 miles north of Des Moines, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. LAT...LON 3729 10381 3739 10379 3737 10357 3721 10365 TIME...MOT...LOC 2108Z 286DEG 10KT 3732 10372 $$ Cohen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:34 AM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 16, 11:34 AM MDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1134 AM MDT Fri Jul 16 2021 .SHORT TERM...(Today and tonight) Issued at 403 AM MDT Fri Jul 16 2021 Showers and thunderstorms are slowly simmering down across the southeast plains early this morning. Meanwhile...there is still plenty of moisture within the upper ridge out west with a couple of weak waves evident in the flow (one back across UT) expected to move across the area again today. Precipitable waters subtly increase over the mountains today and high res models suggest a proportional increase in convective coverage across the mountains which will spread off into the adjacent plains during the mid afternoon through the evening. While locally heavy rainfall and lightning will be the primary storm concerns today, as storms move into richer low level moisture/instability across the plains, there will be the potential for one or two severe storms across the eastern counties. With surface lee troughing along the I-25 corridor, surface dew points are progged to mix out into the 40s which will favor gusty outflow winds given the higher downdraft CAPE. However east of the surface trough axis where dew points will maintain in the 50s and CAPE will range from 1000-1500 J/kg, one or two severe storms will be possible east of a line from La Junta to Kim. Kiowa, Bent, Prowers and Baca counties will be most favored for an isolated severe storm. Hail to around 1 inch in diameter and wind gusts to 60 mph will be possible with these stronger storms. Deep layer shears will be around 30-40 kts and with initial straight line hodographs, splitting supercells will be possible. Some of the CAMs models suggest a convective cluster will drop southward through the far eastern plains during the late evening hours as a low level jet sets up along the Kansas border. This may be the best window for severe thunderstorms as helicity increases through the evening as low level winds back from the east to southeast. Plan to maintain some low end pops through the overnight hours across the eastern counties though storm strengths should decrease after midnight as available CAPE decreases. Although storms will still be hit or miss for the burn scars today, with precipitable waters running 0.5 to 0.7...there will be the chance for flash flooding on burn scars if they take a direct hit. Odds appear too low at this point for a flash flood watch but this will continue to be monitored in high res models. Temperatures today should warm a few degrees more over yesterday for most areas. -KT .LONG TERM...(Saturday through Thursday) Issued at 403 AM MDT Fri Jul 16 2021 Saturday...Upper level ridge of high pressure centered over NM will begin to strengthen on Sat and gradually edge to the north- northwest. A plume of available moisture in the mid levels will be found across the region, while at the lower levels sfc low pressure over the eastern plains will produce easterly upslope flow. Moisture aloft, coupled with daytime insolation and llvl moisture being forced back towards the higher terrain, will mean an active day with respect to convection. Models indicate CAPE of 1500-2000 j/kg during the aftn across the plains, with the greatest amount of fuel found along the KS/CO border where 60F dewpoints will lurk. 0-6 km bulk shear is expected to be right around 30 kts, so a couple of strong to severe storms will be possible, though the most likely threat is going to be heavy rain from slow-moving storms. Temps will climb into the 80s for the high valleys, and upper 80s to mid 90s for the plains. Sunday and Monday...The upper ridge keeps moving northward, centering over southwest WY to finish out the weekend. The mid-level plume of moisture remains for Sun, but by Mon is starting to get shoved to the south of the CWA and convection is expected to decrease a bit. In addition, the trend for both days is a progressive lowering of CAPE values and bulk shear. One thing to note, though: there is some indication that any convection across the far eastern plains late Sun night could tap into deep moisture reserves that would translate to lingering nocturnal thunderstorms. Convection both days will have the greatest probability of occurring over the mts, and especially the southern areas, but isolated chances do continue across the plains. Look for high temps both days in the 80s for the high valleys, and mid 80s to lower 90s for the plains. Tuesday through Thursday...The high pressure ridge continues to push northward, nosing into Canada, with the center over WY through mid- week. Much of the available atmospheric moisture is shoved south of CO, though the plume will reach up across western CO. Diurnal mountain convection is anticipated each day, with the greatest chances for activity forecast along the Continental Divide. Moore && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1134 AM MDT Fri Jul 16 2021 Current thoughts are for VFR conditions over KALS, KCOS, and KPUB throughout the forecast period. KCOS does have the best chance at thunderstorms developing over the terminal during the mid- afternoon and into the evening. Thunderstorms are expected to be in the vicinity of the terminal, so expect gusty and erratic outflow winds. If a storm develops over the terminal, expect brief periods of MVFR and IFR flight categories. KALS and KPUB should remain clear from storms, but outflow winds from thunderstorms may cause an abrupt wind shift this afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MOORE AVIATION...SKELLY
Hazardous weather outlook, Jul 16, 11:40 AM MDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1140 AM MDT Fri Jul 16 2021 COZ058>089-093>099-171745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1140 AM MDT Fri Jul 16 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop over the mountains around noon and move into the adjacent plains this afternoon and evening. The main risks with thunderstorms will be locally heavy rainfall, lightning and gusty erratic winds up to 50 mph. Across the far southeast plains, one or two storms could become severe, producing hail around 1 inch in diameter and wind gusts to around 60 mph. The area with the greatest risk will be east of a line from La Junta to Kim. There is the possibility for severe storms to persist through the late evening across Kiowa and Prowers counties as a thunderstorm cluster drops in from the north. With a slight uptick in moisture and thunderstorm coverage over the mountains today, burn scar flash flooding will be possible should one of the stronger storms impact these areas. Given the hit or miss nature to thunderstorms today, the risk for flash flooding still appears low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The pattern is expected to remain active each day with afternoon thunderstorms through the extended period. The most widespread chances for thunderstorm activity will occur on Saturday, and to a lesser extent on Sunday. From Monday and onwards, the greatest potential for thunderstorm activity will found across the higher terrain, and especially along the Continental Divide. Flash flooding due to heavy rain from slow-moving thunderstorms will continue to be the primary concern. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible across the southeast plains this afternoon and evening. SKELLY/SKELLY
In the hours before
Special weather statement, Jul 16, 1:31 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Pueblo CO 131 PM MDT Fri Jul 16 2021 COZ074-075-087-088-162015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 131 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 215 PM MDT... At 131 PM MDT, Doppler radar was tracking a strong thunderstorm over Spanish Peaks, or 12 miles southeast of Indian Creek on the southeastern Spring Burn Scar, moving north at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spanish Peaks and Cuchara Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3726 10485 3733 10506 3753 10496 3746 10468 TIME...MOT...LOC 1931Z 202DEG 5KT 3736 10492 EP
Special weather statement, Jul 16, 2:27 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Pueblo CO 227 PM MDT Fri Jul 16 2021 COZ087-088-162115- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 227 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 315 PM MDT... At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Aguilar, or 26 miles north of Trinidad, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano and north central Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3743 10453 3755 10470 3778 10451 3760 10426 TIME...MOT...LOC 2027Z 222DEG 8KT 3755 10456 EP
Special weather statement, Jul 16, 3:07 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
307 PM MDT Fri Jul 16 2021
COZ081-083-085-086-162130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
307 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 330 PM
MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Victor, or 18 miles southwest of Colorado Springs,
moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Fremont, southwestern El Paso and northwestern Pueblo Counties.
LAT...LON 3859 10504 3865 10501 3864 10483 3852 10490
3855 10499
TIME...MOT...LOC 2107Z 298DEG 19KT 3860 10498
CohenSpecial weather statement, Jul 16, 3:08 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 308 PM MDT Fri Jul 16 2021 COZ094-162130- Eastern Las Animas County CO- 308 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 330 PM MDT... At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles west of Kim, or 38 miles north of Des Moines, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. LAT...LON 3729 10381 3739 10379 3737 10357 3721 10365 TIME...MOT...LOC 2108Z 286DEG 10KT 3732 10372 Cohen
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:14 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
| Jul 15, 6:27 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Jul 15, 6:31 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 29 min |
| Jul 15, 6:39 PM MDT | Special Weather Statement | PUB | Bent | 36 min |
| Jul 15, 6:47 PM MDT | Special Weather Statement | PUB | Otero | 28 min |
| Jul 15, 6:52 PM MDT | Special Weather Statement | PUB | El Paso | 53 min |
| Jul 15, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 32 min |
| Jul 15, 7:01 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jul 15, 7:02 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 28 min |
| Jul 15, 7:04 PM MDT | Special Weather Statement | PUB | Pueblo | 41 min |
| Jul 15, 7:16 PM MDT | Special Weather Statement | PUB | Otero | 29 min |
| Jul 15, 7:28 PM MDT | Special Weather Statement | PUB | Otero | 17 min |
| Jul 15, 7:29 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jul 15, 7:30 PM MDT | Special Weather Statement | PUB | Baca | 45 min |
| Jul 15, 7:32 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 12 min |
| Jul 15, 7:46 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jul 15, 8:13 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Jul 15, 8:38 PM MDT | Special Weather Statement | PUB | Huerfano | 52 min |
| Jul 15, 11:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 15, 11:28 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| Jul 16, 1:31 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| Jul 16, 2:27 PM MDT | Special Weather Statement | PUB | Huerfano | 48 min |
| Jul 16, 3:07 PM MDT | Special Weather Statement | PUB | Teller | 23 min |
| Jul 16, 3:42 PM MDT | Special Weather Statement | PUB | El Paso | 18 min |
| Jul 16, 3:46 PM MDT | Special Weather Statement | PUB | Pueblo | 14 min |
| Jul 16, 3:48 PM MDT | Special Weather Statement | PUB | Fremont | 27 min |
| Jul 16, 3:51 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jul 16, 4:00 PM MDT | Special Weather Statement | PUB | Pueblo | 15 min |
| Jul 16, 4:03 PM MDT | Special Weather Statement | PUB | Otero | 12 min |
| Jul 16, 4:03 PM MDT | Special Weather Statement | PUB | Otero | 12 min |
| Jul 16, 4:14 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Jul 16, 4:15 PM MDT | Special Weather Statement | PUB | Otero | 30 min |
| Jul 16, 4:17 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| Jul 16, 4:41 PM MDT | Special Weather Statement | PUB | Bent | 19 min |
| Jul 16, 4:47 PM MDT | Special Weather Statement | PUB | El Paso | 43 min |
| Jul 16, 5:06 PM MDT | Special Weather Statement | PUB | Otero | 24 min |
| Jul 16, 5:07 PM MDT | Special Weather Statement | PUB | 23 min | |
| Jul 16, 5:10 PM MDT | Special Weather Statement | PUB | Crowley | 20 min |
| Jul 16, 5:32 PM MDT | Special Weather Statement | PUB | Pueblo | 13 min |
| Jul 16, 5:36 PM MDT | Special Weather Statement | PUB | Crowley | 9 min |
| Jul 16, 5:37 PM MDT | Special Weather Statement | PUB | Kiowa | 23 min |
| Jul 16, 5:49 PM MDT | Special Weather Statement | PUB | Crowley, Otero | 41 min |
| Jul 16, 5:57 PM MDT | Special Weather Statement | PUB | Teller | 33 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.